Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 207, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2008, 10:51 PM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2008, 10:51 PM CDT (03:51 UTC)
- Expired
- Sep 22, 2008, 11:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 11:00 PM CDT | HAIL 0.75 | 2 W Pembina, ND | |
| Sep 22, 11:10 PM CDT | TSTM WND DMG | 4 N Orleans, MN | SEVERAL LARGE 6-8 INCH DIAMETER TREE LIMBS BLOWN DOWN IN SHELTER BELT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 230351 SVRFGF MNC069-NDC067-230430- /O.NEW.KFGF.SV.W.0207.080923T0351Z-080923T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1051 PM CDT MON SEP 22 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... WESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA... * UNTIL 1130 PM CDT * AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTH OF NOYES...OR 43 MILES NORTH OF GRAFTON...MOVING TO THE NORTHEAST AT 55 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4900 9737 4900 9674 4862 9676 4886 9742 TIME...MOT...LOC 0351Z 213DEG 47KT 4906 9717 $$ PJR/CJS
2 follow-up statements
000 WWUS53 KFGF 230413 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1113 PM CDT MON SEP 22 2008 NDC067-230422- /O.CAN.KFGF.SV.W.0207.000000T0000Z-080923T0430Z/ PEMBINA ND- 1112 PM CDT MON SEP 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN PEMBINA COUNTY IS CANCELLED... AT 1112 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN EXTREME NORTHEASTERN PEMBINA COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4862 9676 4883 9717 4899 9723 4900 9674 TIME...MOT...LOC 0412Z 254DEG 19KT 4895 9681 $$ MNC069-230430- /O.CON.KFGF.SV.W.0207.000000T0000Z-080923T0430Z/ KITTSON MN- 1112 PM CDT MON SEP 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR WESTERN KITTSON COUNTY... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES EAST OF ORLEANS...OR 45 MILES NORTHEAST OF GRAFTON...MOVING TO THE EAST AT 20 MPH. THIS STORM WILL MAINLY IMPACT AREAS ALONG THE CANADIAN BORDER TO THE NORTH OF LANCASTER. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4862 9676 4883 9717 4899 9723 4900 9674 TIME...MOT...LOC 0412Z 254DEG 19KT 4895 9681 $$ DK/CJS
000 WWUS53 KFGF 230427 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1127 PM CDT MON SEP 22 2008 MNC069-230437- /O.EXP.KFGF.SV.W.0207.000000T0000Z-080923T0430Z/ KITTSON MN- 1127 PM CDT MON SEP 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KITTSON COUNTY WILL EXPIRE AT 1130 PM CDT... AT 1127 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN WESTERN KITTSON COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1130 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4862 9676 4883 9717 4899 9723 4900 9674 TIME...MOT...LOC 0427Z 254DEG 19KT 4898 9675 $$ PJR/CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:24 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 22, 7:24 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008
.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.
THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.
&&
.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
024-026-054.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.
&&
DKHazardous weather outlook, Sep 22, 6:51 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 651 AM CDT MON SEP 22 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 651 AM CDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO TUESDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. NG
In the hours before
Local storm report, Sep 22, 5:03 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD BRECKENRIDGE 46.26N 96.59W
09/02/2008 WILKIN MN LAW ENFORCEMENT
RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
AREAS OF STREET FLOODING ALSO OCCURRED.
0200 AM FLASH FLOOD WAHPETON 46.27N 96.61W
09/02/2008 RICHLAND ND LAW ENFORCEMENT
RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
AREAS OF STREET FLOODING ALSO OCCURRED.
&&
GGUSTLocal storm report, Sep 22, 5:04 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD 3 S MAHNOMEN 47.27N 95.97W
09/13/2008 MAHNOMEN MN LAW ENFORCEMENT
A BRIEF COLD CORE FUNNEL WAS VIEWED SOUTH OF MAHNOMEN. TO
TOUCHDOWN WAS OBSERVED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:29 PM CDT | Flash Flood Warning | FGF | Eddy | 12 hr |
| Sep 22, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 57 min |
| Sep 22, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Sep 22, 8:51 PM CDT | Flash Flood Warning | FGF | Benson, Nelson, Ramsey | 12 hr |
| Sep 23, 12:52 AM CDT | Flash Flood Warning | FGF | Benson, Eddy, Ramsey, Towner | 8 hr |
| Sep 23, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more | 66 min |
| Sep 23, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 39 min |
| Sep 23, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.